Article

Effects of proton pump inhibitors and electrolyte disturbances on arrhythmias

Department of Medicine, Staten Island University Hospital, Staten Island, NY, USA.
International Journal of General Medicine 06/2013; 6:515-518. DOI: 10.2147/IJGM.S46932
Source: PubMed

ABSTRACT

Several case reports have been written regarding the relationship between the use of proton pump inhibitors (PPI) and hypomagnesemia. Some of these reported cases have electrocardiogram abnormalities where electrolytes deficiencies were the contributing factor for these events. This study investigates the correlation between different arrhythmias and the use of PPI and hypomagnesaemia incidence. Four-hundred and twenty-one patients admitted to the critical care unit with unstable angina, non-ST elevation myocardial infarction, and ST-elevation myocardial infarction were included in this study. One-hundred and eighty-four patients (43.8%) received PPI and 237 patients (51.16%) did not, magnesium levels were low (<1.8 mg/dL) in 95 patients (22.5%), and 167 patients (39.6%) developed arrhythmias. The P-values for the regression coefficient association for the use of PPI and the level of magnesium were P = 1.31e(-29) and P = 8e(-102), respectively. The P-values indicate that there is a statistically significant association between the PPI use, magnesium levels, and the occurrence of cardiovascular events, with a strong correlation factor of 0.817. Patients receiving PPIs should be followed closely for magnesium deficiency, especially if they experience acute cardiovascular events, because this may contribute to worsening arrhythmias and further complications.

Download full-text

Full-text

Available from: Chadi Saifan, Mar 31, 2014
  • Source

    Full-text · Article · Aug 2013 · International Journal of General Medicine
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND:Proton pump inhibitors (PPIs) are a class of medications indicated for the treatment of gastric acid-related diseases. Hypomagnesemia is a rare but serious adverse effect of PPIs.OBJECTIVE:TTo address the association between the use of different PPIs and hypomagnesemia by examining the frequency of occurrence of hypomagnesemia among the reported adverse drug reactions from the Food and Drug Administration (FDA) Adverse Event Reporting System database.METHODS:We conducted a cross-sectional study of PPI-associated adverse effect cases reported to the FDA between November 1, 1997, and April 1, 2012. Logistic regression was used to examine the association of sex, age, and different PPIs with hypomagnesemia. χ(2) Analysis was conducted to investigate the association of PPI-associated hypomagnesemia with hypocalcemia and hypokalemia.RESULTS:Among 66,102 subjects identified as experiencing 1 or more adverse effects while taking a PPI, 1.0% (n = 693) were reported to have hypomagnesemia. The mean (SD) age of PPI users presenting with hypomagnesemia was 64.4 (12.9) years. Results from logistic regression indicated that, compared with esomeprazole, all other PPIs had a higher rate of hypomagnesemia, with pantoprazole having the highest rate (OR 4.3; 95% CI 3.3-5.7; p < 0.001). The risk of female subjects having hypo magnesemia (OR 0.83; 95% CI 0.71-0.97; p = 0.016) was significantly lower than that of males. Elderly subjects (age >65 years) were at increased risk of PPI-associated hypomagnesemia (OR 1.5; 95% CI 1.2-1.7; p < 0.001). χ(2) Analysis showed strong association between hypomagnesemia and both hypocalcemia (p < 0.001) and hypokalemia (p < 0.001).CONCLUSIONS:All PPIs were associated with hypomagnesemia, with esomeprazole having the lowest risk and pantoprazole having the highest risk. The risk of PPI-associated hypomagnesemia was higher in males and the elderly population. Hypocalcemia and hypokalemia commonly coexisted with PPI-associated hypomagnesemia.
    Full-text · Article · Apr 2013 · Annals of Pharmacotherapy
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose of review: The gastrointestinal tract is the most common extra-cutaneous organ system involved with systemic sclerosis (SSc) affecting approximately 90% of patients. This review summarizes the recent advances in the evaluation and management of gastrointestinal manifestations of SSc. Recent findings: There is a growing body of evidence that uncontrolled GERD can play a significant role in the pathogenesis of SSc-associated interstitial lung disease. Newer forms of management of Barrett esophagus are showing significant promise as potentially curative therapy. Gastric antral vascular ectasias have strongly been associated with the presence of RNA polymerase III antibody. Newer technologies have advanced the assessment of gastrointestinal dysmotility in SSc. Evidence of probiotic use for the treatment of gastrointestinal complications is emerging. The UCLA SCTC GIT 2.0 questionnaire is being increasingly accepted by the SSc experts as a validated instrument for evaluation of patient-reported outcomes involving the gastrointestinal tract. Summary: Our knowledge of the complex pathogenesis of gastrointestinal manifestations of SSc has expanded substantially in the last few decades. There has also been considerable technological progress in the evaluation of these manifestations. Patient care is being optimized by close collaboration of rheumatologists and gastroenterologists, leading to a more coordinated approach in the management of these complications.
    Full-text · Article · Sep 2014 · Current Opinion in Rheumatology
Show more